Over 160 cases of severe and prolonged coagulopathy associated with synthetic cannabinoids — including four deaths — were reported in Illinois from March to June 2018. Data suggest the cannabinoids were mixed with brodifacoum, a rodenticide related to warfarin.
In the New England Journal of Medicine, researchers report on 34 adults admitted to one Illinois hospital with likely synthetic cannabinoid-associated coagulopathy. Fifteen patients underwent confirmatory anticoagulant testing; all tested positive for brodifacoum and had confirmed superwarfarin poisoning. Overall, common presenting symptoms included gross hematuria and abdominal pain. Twelve patients had renal abnormalities. The median international normalized ratio (INR) was 20 — the highest the hospital lab could measure. One patient died after intracranial hemorrhage. Six patients were readmitted.
All patients received vitamin K1. Over half received plasma infusions.
An editorialist cautions: “Diligent follow-up after discharge is required, with frequent prothrombin-time testing and extended monitoring until brodifacoum is eliminated.”
Brodifacoum may be intentionally added to accentuate cannabinoid effects.